Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Negative Reactions To Analgesics
    avatar
    bkelley416 posted:
    I experience frequent headaches and the occasional migraine, had the problem as long as I can remember. I also suffer from sciatica and take pain relievers for it on occasion. I usually just take it easy and let the headaches pass, but sometimes that isn't enough and I'll have to take some OTC ibuprofen, aspirin, or Excedrin. I usually take around 800mg of ibuprofen, 500-600mg of aspirin or two Excedrin. I'm a pretty big guy at 6'5" 270lbs, so I usually take extra than the normal dosage. Problem is, within the past month or so I have not been able to take any analgesics without becoming sick. I begin to feel nauseous and feel the need to vomit, but don't. The first time I thought it was just because I had an empty stomach, so I made sure to eat a full meal before taking anything again. Same thing happened. I lowered the dose, same thing happens. It's really becoming a problem as not only do I get sick from it, but it also does nothing for my headache and back pains.

    I'm scheduling an appoint with my physician but I figured I'd see if I could get any help here.
    Reply
     
    avatar
    allie_bf responded:
    If you are taking all of these together it makes it harder to isolate which remedy is causing you the most difficulty. Also, even given your body size, if you take average to large doses of aspirin and ibuprofen or another non-steroidal together regularly, you are setting yourself up for some gastrointestinal unpleasantness. You may want to try single ingredient analgesics for a while,and even switch brands around, to see which analgesic you can best tolerate. Everyone has formulas that work better, and worse, for them. When you get to that appointment with your doctor consider asking about other medications that can help you minize the need for the analgesics that are bothering you now.
     
    avatar
    bkelley416 replied to allie_bf's response:
    I don't take the drugs in combination, it's one or the other. If it's just a headache I'll take some aspirin, if it's back pain I'll take some ibuprofen, migraine I'll take some Excedrin. Also, I only take the drugs when relaxing myself doesn't help the headache subside or when stretching isn't enough to relieve the sciatica. I try to limit drug consumption as much as possible. Looking back, I made myself sound like I take pills all the time. It's quite opposite, I take them very rarely. I'm just wondering why I'm getting sick from the drugs all of the sudden. Never had this problem before.
     
    avatar
    carpetcrawler5 responded:
    If you get a lot of headaches and migraines, I wouldn't take any of those types of drugs because they can give you headaches when they wear off. But for your Scatica you probably have to take pain relievers sometimes. I agree those meds you take can give you gastritis if taken over a long period of time.

    Have you ever taken Lyrica or Neurontin for your leg pain? Also there are other meds for migraines that don't involve pain relievers such as Imitrex. If you feel a mig coming on try drinking coffee instead of Excedrin because it won't give you the stomach pain.
     
    avatar
    carpetcrawler5 replied to carpetcrawler5's response:
    Also forgot to mention that eventually you may have to see a neurologist if your GP can't help you.
     
    avatar
    bkelley416 replied to carpetcrawler5's response:
    I've been to the neurologist before, that's how I found out about the sciatica. My mom had several benign tumors removed some years back, one of which is still partially attached to her spinal cord. I went and saw him for back pain to rule out any tumors. Daily stretching usually helps but sometimes I have to take some inflammatory drug after playing basketball, lifting weights or any other strenuous activities. I'm a very active and healthy person and I have a good understanding of my physical state as far as the sciatica goes, I was just wondering what the deal is with the sudden nausea from the drugs.


    Helpful Tips

    Supplements for headachesExpert
    A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
    Was this Helpful?
    53 of 70 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Pain Disorders Center